Iowa, 2016Flash Flooding and Lightning Strike in Iowa, August 11 to 12, 2016
August 11 to 12, 2016 · NWS DVN · 9 events in 5 counties and zones
Widespread showers and thunderstorms developed late in the evening of August 11th and continued overnight into August 12th along and ahead of a cold front that moved southeastward across Iowa. These showers and thunderstorms produced very heavy rainfall across eastern Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.0 million
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread showers and thunderstorms developed late in the evening of August 11th and continued overnight into August 12th along and ahead of a cold front that moved southeastward across Iowa. These showers and thunderstorms produced very heavy rainfall across eastern Iowa. Widespread rainfall totals of 2 to 5 inches were common across eastern Iowa with some higher amounts of 5 to 7 inches falling within 20 miles of a line from Cedar Rapids to Davenport. Flash flooding resulted from the heavy rainfall in Iowa, Linn, Buchanan, Johnson, and Cedar Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 11, 5:13 PM CST, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 11, 5:13 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
613 PM CDT THU AUG 11 2016
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 330 PM CDT Thu Aug 11 2016
Cold front extended from northern WI to nw KS with dewpoints south
of the front in the mid to upper 70s with temperatures in the 80s
and 90s. Low level moisture transport from the southwest continued
to feed this hot and humid air into Iowa. PWAT's were around 2 inches.
The better low level convergence was over nw and nc IA where
thunderstorms continued to fester. Isolated storms were beginning
to re-develop in the dvn cwa. Rain cooled air was across portions
of our north where readings were in the upper 70s.
&&
.SHORT TERM...(This Evening through Friday)
ISSUED AT 330 PM CDT Thu Aug 11 2016
Headlines: Flash flood watch in effect for much of eastern IA and
nw IL through noon on Friday.
Tonight and Friday: Low level moisture transport will continue
from the southwest into the cwa. PWAT's will increase to nearly
2.5 inches which is at the max for August. Many past events with
this much moisture has led to serious flash flooding. With over an
inch of rain this morning in some locations that has moistened the
ground (antecedent condition). This will be the areas that will
be most susceptible to flash flooding. With the low level jet in
place, combined with a short wave arriving from the west, and a
cold front approaching from the northwest, this brings the decent
forcing to trigger the thunderstorms. The storms should increase
this evening and become widespread overnight into Friday morning.
Torrential rain is expected with these storms with rain amounts of
3 to 5 inches possible. If any storms repeat or backbuild over the
same locations then amounts could approach 7 inches in spots. The
storms will gradually diminish on Friday as the cold front sags
southeast across the cwa. Lows tonight will be in the lower 70s
with highs on Friday in the lower to mid 80s.
.LONG TERM...(Friday Night through Thursday)
ISSUED AT 330 PM CDT Thu Aug 11 2016
Mainly a dry northwest flow aloft sets up for much of the extended
with near normal temperatures. Highs will be in the lower to mid
80s with lows in the lower to mid 60s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 609 PM CDT Thu Aug 11 2016
Expecting widespread thunderstorms through much of the period,
with occasional IFR conditions in heavy rain. There may be a brief
lull in the activity late Friday morning before reintensification
Friday afternoon. 00Z TAFS aimed at capturing general trends with
ammendments handling near term trends.
&&
.DVN Watches/Warnings/Advisories...
IA...Flash Flood Watch through Friday morning for Benton-Buchanan-
Cedar-Clinton-Delaware-Dubuque-Henry IA-Iowa-Jackson-
Jefferson-Johnson-Jones-Keokuk-Linn-Louisa-Muscatine-Scott-
Van Buren-Washington.
IL...Flash Flood Watch through Friday morning for Carroll-Henry IL-Jo
Daviess-Mercer-Rock Island-Stephenson-Whiteside.
MO...NONE.
&&
SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...RP KinneyHazardous weather outlook, Aug 11, 3:49 PM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 PM CDT THU AUG 11 2016
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-122200-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
449 PM CDT THU AUG 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TONIGHT
THUNDERSTORMS WITH HEAVY RAINFALL ARE POSSIBLE OVER THE ENTIRE
OUTLOOK AREA THROUGH TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE
ALSO POSSIBLE...MAINLY OVER PORTIONS OF EASTERN IOWA WHERE THE STORM
PREDICTION CENTER IS FORECASTING A SLIGHT RISK OF SEVERE STORMS.
DAMAGING WINDS WOULD BE THE MAIN THREAT IF SEVERE STORMS DEVELOP.
TONIGHT...WIDESPREAD THUNDERSTORMS ARE EXPECTED OVER
IOWA...WISCONSIN...AND NORTHERN ILLINOIS. TORRENTIAL RAINFALL IS
LIKELY IN SOME AREAS...AND FLASH FLOODING WILL BE POSSIBLE. THE AREA
WITH THE HIGHEST THREAT FOR SEEING THUNDERSTORMS WITH TORRENTIAL
RAINFALL WILL BE EASTERN IOWA AND NORTHERN ILLINOIS WHERE A FLASH
FLOOD WATCH HAS BEEN ISSUED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS WILL BE SEEN ACROSS THE AREA ON FRIDAY AND FRIDAY
EVENING. AT THIS TIME NO SEVERE WEATHER IS EXPECTED. HOWEVER...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FROM THE STRONGER STORMS.
THERE IS A LOW RISK OF THUNDERSTORMS ACROSS THE AREA ON TUESDAY AND
WEDNESDAY. IT IS TOO EARLY TO DETERMINE ANY SEVERE WEATHER THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT. RAINFALL
REPORTS OVER AN INCH ARE APPRECIATED.
In the hours before
Local storm report, Aug 11, 3:34 PM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
434 PM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 AM TSTM WND DMG W MOLINE 41.49N 90.49W
08/11/2016 ROCK ISLAND IL PUBLIC
2 TO 4 INCH LIMB DOWN. REPORT FROM SOCIAL MEDIA WAS
DELAYED. THE TIME IS ESTIMATED USING RADAR.
&&
DCLocal storm report, Aug 11, 3:54 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
454 PM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 AM TSTM WND DMG HILLSDALE 41.61N 90.18W
08/11/2016 ROCK ISLAND IL PUBLIC
12 INCH DIAMETER TREE KNOCKED DOWN...RELAYED BY BROADCAST
MEDIA VIA TWITTER. TIME ESTIMATED USING RADAR.
&&
DCLocal storm report, Aug 11, 4:12 PM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
512 PM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HEAVY RAIN W WALCOTT 41.59N 90.78W
08/11/2016 M1.90 INCH SCOTT IA PUBLIC
&&
DCLocal storm report, Aug 11, 5:53 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
653 PM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HEAVY RAIN 1 NE VINTON 42.17N 92.01W
08/11/2016 M1.30 INCH BENTON IA TRAINED SPOTTER
FELL IN 40 MINUTES
&&
DCSpecial weather statement, Aug 11, 6:00 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA/IL
700 PM CDT THU AUG 11 2016
ILC085-IAC011-019-031-045-055-061-095-097-103-105-113-120100-
JO
DAVIESS-CLINTON-DUBUQUE-JONES-JOHNSON-BUCHANAN-LINN-DELAWARE-JACKSON-
CEDAR-IOWA-BENTON-
700 PM CDT THU AUG 11 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT PARTS OF EASTERN
IOWAINTO EXTREME NORTHWEST ILLINOIS THIS EVENING...
AT 652 PM CDT...STRONG THUNDERSTORMS WERE CONTINUING TO DEVELOP
AND AFFECT AREAS FROM VINTON AND INDEPENDENCE...TO MONTICELLO
AND DUBUQUE. STORMS WILL CONTINUE TO EXPAND SOUTHWARD THIS EVENING.
THE MAIN THREAT FROM THESE STORMS WILL BE VERY HEAVY
RAINFALL...WITH HOURLY RAINFALL AMOUNTS OF 1 TO 2 INCHES. ISOLATED
WIND GUSTS INEXCESS OF 40 MPH ARE ALSO POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
CEDAR RAPIDS...DUBUQUE...MAQUOKETA...INDEPENDENCE...ANAMOSA...VINTON...
MANCHESTER...GALENA...MARENGO...MECHANICSVILLE...STANWOOD...MARION...
HIAWATHA...MOUNT VERNON...ASBURY...DYERSVILLE...MONTICELLO...ROBINS...
BELLE PLAINE AND JESUP.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 205 AND 214.
INTERSTATE 380 BETWEEN MILE MARKERS 6 AND 55.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA TONIGHT THROUGH FRIDAY MORNING.
THERE IS POTENTIAL FOR SOME LOCALIZED EXTREME RAINFALL AMOUNTS, AND FLASH
FLOOD WARNINGS MAY BE NEEDED FORSOME AREAS LATER THIS EVENING.
LAT...LON 4263 9070 4251 9064 4251 9029 4220 9021
4219 9031 4215 9021 4203 9017 4166 9230
4229 9230 4230 9206 4264 9208 4265 9090
TIME...MOT...LOC 2358Z 240DEG 49KT 4222 9137
RP KINNEYLocal storm report, Aug 11, 6:50 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
750 PM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM HEAVY RAIN 3 E CEDAR RAPIDS 41.97N 91.61W
08/11/2016 M1.25 INCH LINN IA TRAINED SPOTTER
0748 PM HEAVY RAIN 2 NNE CEDAR RAPIDS 42.01N 91.65W
08/11/2016 M1.02 INCH LINN IA TRAINED SPOTTER
0749 PM HEAVY RAIN 1 SSE CEDAR RAPIDS 41.95N 91.66W
08/11/2016 M1.00 INCH LINN IA TRAINED SPOTTER
IN 35 MINUTES
&&
DCFlash Flood, Linn
- When
- August 11, 7:04 PM CST to 11:04 PM CST
- Where
- Linn County, 2.81 mi S of Cedar Rapids to 2.58 mi S of Cedar Rapids
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 41.960, -91.660
Local broadcast media reported that a car had stalled out in high water that was over the road. The occupants of the card had to be helped to safety.
Lightning, Buchanan
- When
- August 11, 9:10 PM CST
- Where
- Buchanan County, 1.68 mi ESE of Otterville
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 42.490, -91.920
The Emergency Manager reported that Lightning struck a barn on Henley Avenue about 2 miles northwest of Independence and caused it to burn down. There was also some loss of livestock during the fire.
Flash Flood, Iowa
- When
- August 11, 9:15 PM CST to August 12, 1:00 AM CST
- Where
- Iowa County, Marengo to 2.11 mi ESE of Marengo
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.800, -92.070
A trained spotter reported that water was 16 inches deep on roads in town. There was water that was 18 inches deep blocking a road 1.5 miles north of town.
Flash Flood, Buchanan
- When
- August 11, 9:30 PM CST to August 12, 1:00 AM CST
- Where
- Buchanan County, 0.69 mi S of Brandon to 0.51 mi SSE of Brandon
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.310, -92.000
The Emergency Manager reported that a road was washed out at an intersection in town.
Flash Flood, Johnson
- When
- August 11, 10:00 PM CST to August 12, 1:00 AM CST
- Where
- Johnson County, 0.69 mi S of Swisher to 1.05 mi SSW of Swisher
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 41.840, -91.700
The public reported that local streams were swollen and that was washed acrossed roads. They also reported that water was in the basements of two homes.
Flash Flood, Johnson
- When
- August 11, 10:04 PM CST to August 12, 2:30 AM CST
- Where
- Johnson County, 0.69 mi S of Swisher to 0.77 mi WSW of Swisher
- Cause
- Heavy Rain
- Property damage
- $1.5 million
- Reported by
- Emergency Manager
- Coordinates
- 41.840, -91.700
The Emergency Manager reported that the Cedar Rapids and Iowa City Railroad (CRANDIC) experienced washed out tracks and a bridge in the Swisher area.
Flash Flood, Linn
- When
- August 11, 10:13 PM CST to August 12, 2:30 AM CST
- Where
- Linn County, 1.38 mi N of Hiawatha to 1.37 mi N of Hiawatha
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.050, -91.680
Law Enforcement reported a road closure in town due to water over the road.
Flash Flood, Cedar
- When
- August 12, 12:30 AM CST to 12:00 PM CST
- Where
- Cedar County, Sunbury to 2 mi S of Sunbury
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 41.670, -90.930
The Cedar County Road Department reported that a few roads remained closed late Friday morning due to water over the roads. In addition, numerous roads were covered with water from flash flooding.
Flash Flood, Johnson
- When
- August 12, 6:41 AM CST
- Where
- Johnson County, 0.69 mi S of Swisher to 1.19 mi WNW of Swisher
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 41.840, -91.700
A public report of swollen streams and gravel washed arcross roadways. Water was in the basement of two homes. A CoCoRAHS member, in Swisher, reported 6.88 inches of rain during the event.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Louisiana, August 11 to 27, 201612 deaths · $7.0 billion · EF0 · 24 events
- Excessive Heat in Pennsylvania, August 11 to 18, 20166 deaths · 1 event
- Heat in Oregon, August 11 to 14, 20162 deaths · 1 event
- Rip Current in North Carolina, August 11, 20161 death · 1 event
- Hail and Damaging Winds in Iowa, August 11 to 12, 2016$327,000 · 61 kt wind · 68 events
- Flash Flooding in Mississippi, August 11 to 13, 2016$6.9 million · 4 events
- Hail in Maine, August 11, 2016$1.0 million · 1.5 in hail · 5 events
- Flooding and Damaging Winds in Connecticut, August 11, 20161 injured · $136,000 · 50 kt wind · 14 events
- Flash Flood and Flood in Arizona, August 11 to 12, 2016$140,000 · 2 events
- Excessive Heat and Heat in Oklahoma, August 11 to 13, 20166 injured · 2 events
- Lightning Strike in Texas, August 11, 2016$80,000 · 1 event
- Damaging Winds in Ohio, August 11, 2016$65,000 · 61 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656649, 656663, 656650, 656651, 656652, 656654, 656656, 656659, 656661.